Winter Storm, Yellowstone National Park
- When
- January 20, 9:00 PM MST to January 21, 9:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
A strong Pacific storm system moved into western Wyoming late on January 20 and brought snow to the region through the 21st. Total snowfall of 12 to 20 inches fell in the mountains with 5 to 8 inches around Jackson.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong Pacific storm system moved into western Wyoming late on January 20 and brought snow to the region through the 21st. Total snowfall of 12 to 20 inches fell in the mountains with 5 to 8 inches around Jackson. The Bondurant Valley received around 10 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 20, 7:53 PM MST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 753 PM MST FRI JAN 20 2012 .UPDATE... UPGRADED HIGH WIND WATCHES FOR ZONES 19 AND 20 TO WARNINGS AND STARTED THEM AT 09Z INSTEAD OF 12Z. ALSO DECIDED TO ISSUE A HIGH WIND WATCH SATURDAY MORNING AND EARLY AFTERNOON FOR THE LANDER FOOTHILLS. MODELS ARE SHOWING A POTENTIAL MOUNTAIN WAVE BREAKING OVER THE LANDER FOOTHILLS BETWEEN 12Z AND 15Z SATURDAY. WILL LOOK AT THE 00Z GUIDANCE BEFORE DECIDING TO UPGRADE OR CANCEL THIS HIGH WIND WATCH. ALSO...COOLED MIN TEMPS ACROSS THE NORTH AS SOME AREAS ARE ALREADY BELOW FORECAST MINS. SNOW IS BREAKING OUT ACROSS THE FAR WEST NOW...SO WINTER STORM WARNING IS ON TRACK. THE ONLY CAVEAT IS SWEETWATER COUNTY WHERE MUCH IF NOT ALL OF THE COUNTY SHOULD SEE VERY LITTLE OR NO SNOWFALL THROUGH 12Z SATURDAY. DEBATED ON DELAYING THE ADVISORY...BUT HAVE ELECTED TO HIGHLIGHT THIS DELAY IN THE SWEETWATER SEGMENT. && .PREV DISCUSSION... /ISSUED 403 PM MST FRI JAN 20 2012/ SHORT TERM...TONIGHT THROUGH MONDAY ANOTHER FAST MOVING RATHER STRONG PACIFIC TROUGH WILL MOVE EAST FROM THE EASTERN PACIFIC WITH INCREASING AREAS OF LIGHT SNOW ACROSS THE WEST THIS EVENING. THE SNOWFALL ALONG WITH STRONGER WINDS WILL PICK UP AROUND MIDNIGHT TONIGHT ACROSS THE WEST SPREADING THROUGH THE SOUTHWEST THROUGH THE NIGHT AND EARLY MORNING HOURS. WINTER STORM WARNINGS HAVE BEEN POSTED IN THE WESTERN MOUNTAINS AND VALLEYS WITH WINTER WEATHER ADVISORIES IN THE ABSAROKA MOUNTAINS AND EAST SLOPES OF THE WIND RIVER MOUNTAINS. AS THE JET STREAM BRINGING THE PACIFIC MOISTURE AND WIND TO THE WEST INCREASES AND SPREADS EAST...THERE WILL BE AN INCREASING THREAT OF HIGH WINDS ACROSS SOUTHERN FREMONT COUNTY AND NATRONA COUNTY INCLUDING THE CITY OF CASPER. A HIGH WIND WATCH HAS BEEN POSTED. A BRIEF PERIOD OF HIGH WINDS MAY OCCUR IN THE CLARK AREA LATE TONIGHT AND EARLY SATURDAY BUT THIS DOES NOT APPEAR TO BE A LARGE AREA ON LONGER DURATION EVENT. THIS AREA WILL REQUIRE MONITORING. SNOWFALL IN THE STAR VALLEY...SOUTHERN LINCOLN COUNTY AND SWEETWATER COUNTY MAY MIX WITH OR CHANGE TO RAIN IN THE AFTERNOON THEN CHANGE BACK TO SNOW. STRONG WINDS WITH BLOWING SNOW MAY HAVE A SIGNIFICANT IMPACT ON TRAVEL ACROSS INTERSTATE 80 EVEN THOUGH THE SNOWFALL AMOUNTS MAY NOT BE THAT SIGNIFICANT. SOME LIGHT SNOW WITH LOW LEVEL SATURATED FLOW WILL KEEP SOME LIGHT SNOWFALL OVER THE HIGHER MOUNTAINS. SNOWFALL SHOULD INCREASE AGAIN OVER THE WEST SUNDAY NIGHT AND MONDAY. THE MODELS ARE NOT NEARLY AS CONSISTENT AS THEY HAVE BEEN WITH THE DISTRIBUTION OF PRECIPITATION WITH THIS SYSTEM SO THERE IS LOWER CONFIDENCE IN THE AMOUNTS AND LOCATIONS OF SNOWFALL. TEMPERATURES IN THE EAST WILL BE ON THE MILD SIDE WITH MORE STEADY TEMPERATURES AND LESS DIURNAL SWING IN THE WEST. LONG TERM...MONDAY NIGHT THROUGH FRIDAY WEAK TROUGH PASSES OVER THE REGION MONDAY NIGHT AND EARLY TUESDAY. ENERGY LOOKS MORE SPLIT WITH THIS SYSTEM WITH MAIN ENERGY/DYNAMICS WELL SOUTH OF WYOMING. REGARDLESS...LOW POPS WARRANTED EARLY TUESDAY FOR MOST OF FORECAST AREA. MODELS INDICATE HEIGHTS BUILD ALOFT LATER TUESDAY INTO TUESDAY NIGHT...RESULTING IN DECREASE OF CLOUDS. TRANSITORY RIDGE THEN REPLACED BY MORE ZONAL FLOW BEGINNING WEDNESDAY. WEST-NORTHWEST FLOW ALOFT LOOKS TO DOMINATE FROM WEDNESDAY INTO FRIDAY. THIS SPELLS OUT GENERALLY DRY CONDITIONS EAST OF THE CONTINENTAL DIVIDE WITH OCCASIONAL SNOW OVER THE WESTERN AND NORTHWEST MOUNTAINS. THIS FLOW DOES NOT LOOK TO BE A MAJOR SNOW PRODUCER FOR THE MOUNTAINS...BUT WILL WATCH THE NEXT FEW MODEL RUNS. WITH THE EXCEPTION OF MONDAY NIGHT AND TUESDAY...TEMPERATURES ACROSS WEST CENTRAL WYOMING SHOULD BE AT OR ABOVE NORMAL. AVIATION.../00Z ISSUANCE/ STRONG WESTERLY FLOW WILL BRING ANOTHER MOIST SYSTEM TO THE WESTERN MOUNTAINS TONIGHT AND SATURDAY. THE RESULT WILL BE LOWERING AND THICKENING CLOUDS OVER FAR WESTERN WYOMING LATER THIS EVENING. WIDESPREAD IFR CONDITIONS WITH INCREASING SNOWFALL AND LOWERING CIGS WILL RETURN TO WESTERN WYOMING BY 09Z SATURDAY. MVFR CONDITIONS WITH LOCAL IFR CONDITIONS WILL SPREAD EAST INTO SWEETWATER COUNTY...INCLUDING KRKS...BY 12Z SATURDAY. GUSTY SOUTHWESTERLY WINDS WILL CREATE AREAS OF BLOWING SNOW TONIGHT AND SATURDAY. EAST OF THE DIVIDE...EXPECT VFR CONDITIONS TO PREVAIL. HOWEVER...INCREASING MID AND HIGH LEVEL CLOUDS CAN BE EXPECTED. STRONG SOUTHWEST WINDS WILL BLOW FROM THE RED DESERT TO KCPR...AND WEST OF KCOD MOST OF SATURDAY. FIRE WEATHER... ANOTHER ROUND OF SNOW WILL MOVE INTO THE WEST AROUND MIDNIGHT AND CONTINUE WITH STRONG WINDS TO PRODUCE MODERATE TO HEAVY SNOW AND BLOWING SNOW ACROSS THE WESTERN MOUNTAINS SPREADING INTO THE LOWER ELEVATIONS ACROSS THE WEST AND SOUTHWEST. HIGH WINDS WILL BE POSSIBLE ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR DURING THE DAY SATURDAY. TEMPERATURES WILL BE MILD IN THE EAST WITH DOWNSLOPE WARMING AND REMAIN RATHER STEADY IN THE WEST WITH THE PRECIPITATION...LOW CLOUDS AND STRONG WINDS CAUSING MIXING. RELATIVE HUMIDITY WILL BE HIGH IN THE WEST AND MODERATE IN THE EAST. POOR SMOKE DISPERSAL WITH VERY LOW MIXING HEIGHTS WILL BE OVER THE WEST WITH AREAS OF FAIR TO GOOD DISPERSAL IN THE EAST IN THE WINDIER AREAS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST SATURDAY WYZ002-015-027>030. HIGH WIND WARNING FROM 2 AM TO 5 PM MST SATURDAY WYZ019-020. HIGH WIND WATCH FROM 5 AM MST SATURDAY THROUGH SATURDAY AFTERNOON WYZ018. WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST SATURDAY WYZ001-012>014-023>025. && UPDATE...WM SHORT TERM...C.BAKER LONG TERM...KPL AVIATION...KPL FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 840 PM MST FRI JAN 20 2012 WYZ001>020-022>030-211200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 840 PM MST FRI JAN 20 2012 ...WINTER STORM IMPACTING THE AREA WITH SIGNIFICANT SNOWFALL WEST AND STRONG WINDS EAST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT ANOTHER WINTER STORM APPROACHES THE WEST TONIGHT WITH HEAVY SNOW AND STRONG WINDS EXPECTED. THE TETON AND SALT RANGES MAY RECEIVE ANOTHER FOOT OR TWO OF SNOW WITH THIS STORM SYSTEM. BLOWING AND DRIFTING SNOW WILL BE COMMON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...ANOTHER ROUND OF SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE WESTERN MOUNTAINS...SNOW COULD MIX WITH RAIN IN THE LOWER ELEVATIONS. STRONG WINDS ARE EXPECTED ACROSS SOUTHEAST FREMONT COUNTY AND MUCH NATRONA COUNTY...AND COULD ALSO OCCUR ACROSS THE LANDER FOOTHILLS. TRAVEL COULD BE DIFFICULT IN NUMEROUS AREAS ACROSS THE STATE ON SATURDAY. TUESDAY NIGHT AND WEDNESDAY MORNING...STRONG WINDS ARE POSSIBLE IN THE CODY FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AND ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357572, 357573, 357574, 357575, 357576, 357577.